Keeping kids safe amid fentanyl crisis

Published: Sep. 20, 2022 at 10:51 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

WICHITA FALLS, Texas (KAUZ) - Narcan is an opioid antagonist, a medicine that is supposed to rapidly reverse an opioid overdose, such as fentanyl. But just like any other medication, Narcan can have side effects.

“This is a whole different ball game. It is your life,” Tosha Chesar, Family Nurse Practitioner, United Regional Physician Group said.

Fentanyl is a drug that has taken the lives of 18 victims in Wichita Falls alone 3 deaths just this past weekend including a 13-year-old boy. Is actually a pain killer that is used in emergency rooms.

“We would give 15 micrograms of fentanyl that’s a good dose for an acute pain that needs to be treated right then these people are taking thousands of micrograms at one time,” Chesar said. “So we don’t have any controlled amount in a tablet they should be taking at all.”

The recent deaths are leaving many parents worried about what can they do if someone is experiencing an overdose.

“911, but that’s the scariest part of this is because if you took this large dose your not going to know until it’s too late,” Chesar said. “So don’t take anything.”

One parent expressed her concern by contacting WFISD to get permission so her daughter could bring a Narcan kit to school, just in case.

“In light of everything going on I’m concerned,” Holly Lanier, mental health case worker and parent of WFHS student said, ”They told her that no she could not carry a Narcan kit they said that the nurse doesn’t even have one on hand but that they were working on some safeguards.”

These recent deaths have hit home for many parents and they aren’t sure how to protect their kids. They know they should do something.

“You know the three deaths over the weekend with the young 13-year-old kid and there are lots of rumors going around about touching it and even being in the vicinity of it,” Lanier said. ”You don’t know what’s true and what’s not and so I just want to make sure I do my part to protect my kid.”

But is Narcan safe? Chesar said even Narcan can only help if a small amount is inhaled. And people should be careful using it.

“Narcan could cause cardiac arrhythmia or seizures that could make situations worse if that’s not the actual treatment needed,” Chesar said.

So what can we do to keep our kids safe?

“Fentanyl is real,” Chesar said. “Make sure your kids don’t assume that your kids are good kids and they’re not going to do this because they are good kids, these kids dying were good kids too they need to know their proper channels to receive medication and receive a response to pain.”